Inhalants: the instant, but deadly high

Pediatr Nurs. Jan-Feb 1997;23(1):82-6.

Abstract

There is an alarming increase in the number of children and adolescents inhaling chemicals for euphoric purposes. This trend merits serious concern, as abuse of inhalants can cause cardiac arrest, asphyxiation, and accidents. Substances such as gas, butane, and lighter fluid are highly toxic and destroy organs, and in some cases, inhalants have caused death on the first use. Pediatric nurses are in a key position to identify abusers and educate parents and children about these potentially fatal chemicals.

Publication types

  • Review

MeSH terms

  • Adolescent
  • Child
  • Gases
  • Humans
  • Nursing Assessment
  • Patient Education as Topic
  • Pediatric Nursing
  • Risk Factors
  • Solvents
  • Substance-Related Disorders / diagnosis
  • Substance-Related Disorders / prevention & control*
  • Surveys and Questionnaires

Substances

  • Gases
  • Solvents